Alert archive / Idaho / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 23, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 8, 2008, 7:25 PM PDT for Clearwater County, Idaho County, Idaho. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2008, 7:25 PM PDT (02:25 UTC)
- Expired
- Aug 8, 2008, 8:15 PM PDT
- In force
- 50 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Clearwater County, ID, Idaho County, ID
The radar
The Spokane radar (KOTX), 158 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 2.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 2775 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 090225
SVRMSO
IDC035-049-090315-
/O.NEW.KMSO.SV.W.0023.080809T0225Z-080809T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
725 PM PDT FRI AUG 8 2008
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN IDAHO COUNTY IN CENTRAL IDAHO...
WESTERN CLEARWATER COUNTY IN NORTH CENTRAL IDAHO...
* UNTIL 815 PM PDT.
* AT 722 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR OROFINO...AND WAS MOVING
NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ELK RIVER AROUND 755 PM PDT...
HEADQUARTERS AROUND 800 PM PDT.
DAMAGING WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL
IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.
LAT...LON 4663 11634 4692 11634 4693 11632 4693 11587
4678 11548 4627 11611 4640 11620 4640 11630
4649 11639 4649 11645 4650 11648 4662 11647
TIME...MOT...LOC 0225Z 216DEG 31KT 4649 11622
$$
HENRY2 follow-up statements
000
WWUS55 KMSO 090254
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
853 PM MDT FRI AUG 8 2008
IDC035-049-090315-
/O.CON.KMSO.SV.W.0023.000000T0000Z-080809T0315Z/
IDAHO ID-CLEARWATER ID-
753 PM PDT FRI AUG 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM PDT
FOR WESTERN CLEARWATER AND NORTHWESTERN IDAHO COUNTIES...
* AT 752 PM PDT...DOPPLER RADAR INDICATED ANOTHER SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR RIVERSIDE...OR ABOUT NEAR
OROFINO...AND WAS MOVING NORTHEAST AT 31 MPH. THE OTHER SEVERE
THUNDERSTORM IS NOW LOCATED ABOUT 7 MILES WEST OF HEADQUARTERS AND
IS MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DENT AROUND 810 PM PDT...
ELK RIVER AND JAYPE AROUND 815 PM PDT.
LAT...LON 4663 11634 4692 11634 4693 11632 4693 11587
4678 11548 4627 11611 4640 11620 4640 11630
4649 11639 4649 11645 4650 11648 4662 11647
TIME...MOT...LOC 0253Z 207DEG 27KT 4652 11625
$$
HENRY000
WWUS55 KMSO 090315
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
915 PM MDT FRI AUG 8 2008
IDC035-049-090325-
/O.EXP.KMSO.SV.W.0023.000000T0000Z-080809T0315Z/
IDAHO ID-CLEARWATER ID-
815 PM PDT FRI AUG 8 2008
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLEARWATER AND
NORTHWESTERN IDAHO COUNTIES EXPIRES AT 815 PM PDT...
LAT...LON 4663 11634 4692 11634 4693 11632 4693 11587
4678 11548 4627 11611 4640 11620 4640 11630
4649 11639 4649 11645 4650 11648 4662 11647
TIME...MOT...LOC 0254Z 207DEG 27KT 3806 2839
$$
FOSTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 5:55 PM PDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 8, 5:55 PM PDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MISSOULA MT 655 PM MDT FRI AUG 8 2008 .DISCUSSION...RADAR AND SATELLITE COVERAGE HAVE ONLY SHOWN SCATTERED THUNDERSTORM COVERAGE THIS EVENING. HAVE DECREASED PRECIPITATION AND SKY COVERAGE ACROSS WESTERN MONTANA AND NORTH CENTRAL IDAHO TO SHOW THIS. GENERALLY AREAS AFFECTED TONIGHT WILL BE LEMHI COUNTY IDAHO AND NORTHWEST AND SOUTHWEST MONTANA. SOME THUNDERSTORMS MAY BECOME INTENSE AT TIMES...BUT EXPECTING ONLY TO PRODUCE BRIEF HEAVY RAIN. OTHER CHANGES TO THE FORECAST WERE FAIRLY MINOR. && .AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING. EXPECT LOWERING VISIBILITIES AND CEILINGS DUE TO BRIEF HEAVY RAINS WITH THUNDERSTORMS THIS EVENING. STORM OUTFLOW MAY PRODUCE GUSTY WINDS IN THE VICINITY OF THESE STORMS. THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE IN AREAL COVERAGE AFTER MIDNIGHT... BUT A FEW STORMS MAY PERSIST IN NORTHWEST AND WEST CENTRAL MONTANA THROUGH THE MORNING HOURS. && .PREV DISCUSSION... /ISSUED 233 PM MDT FRI AUG 8 2008/ DISCUSSION...CLEARING SKIES IS ALLOWING FOR CONVECTION TO INITIATE IN CENTRAL IDAHO. EXPECT SCATTERED THUNDERSTORMS IN CENTRAL IDAHO AND SOUTHWEST MONTANA THIS AFTERNOON AND CONTINUE TO DEVELOP NORTHWARD THROUGH THE EVENING HOURS ACROSS ALL OF WESTERN MONTANA. AMPLE MOISTURE IN THE ATMOSPHERE COULD STILL LEAD TO LOCALIZED HEAVY RAIN WITH STORMS...ESPECIALLY IN LEMHI COUNTY WHERE A FLASH FLOOD WATCH IS IN EFFECT. THUNDERSTORMS WILL DECREASE IN COVERAGE AFTER MIDNIGHT WITH THE BEST AREA FOR CONVECTION THROUGH THE EARLY MORNING HOURS EXPECTED IN WEST CENTRAL AND NORTHWEST MONTANA. SATURDAY...THE UPPER LOW OFF THE WASHINGTON COAST WHICH HAS BEEN USHERING IN SHORTWAVES TO INITIATE CONVECTION WILL BEGIN TO MOVE INLAND. THE ASSOCIATED COLD FRONT WILL APPROACH EASTERN WASHINGTON DURING THE AFTERNOON. THIS WILL LEAVE MUCH OF WESTERN MONTANA UNDER A STRONG SOUTHERLY MOIST FLOW. MODEL SOUNDINGS...AMPLE LOW LEVEL MOISTURE...WITH GOOD DYNAMIC SUPPORT FROM THE APPROACHING COLD FRONT WILL COMBINE TO PRODUCE STRONG TO POSSIBLY A FEW SEVERE THUNDERSTORMS. THESE STORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT AND MOVE IN A LINE ACROSS WESTERN MONTANA FROM MID AFTERNOON THROUGH THE EVENING HOURS...WITH NORTHWEST MONTANA AND THE GLACIER NATIONAL PARK REGION EXPECTED TO SEE THE STRONGEST STORMS. STRONG GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH STORMS. SUNDAY AND MONDAY...TEMPERATURES WILL COOL TO SLIGHTLY BELOW NORMAL AS THE LOW PRESSURE SYSTEM MOVES EASTWARD THROUGH SOUTHERN CANADA. DRIER AIR WILL BE ENTRAINED OVER THE NORTHERN ROCKIES...LOWERING THE CHANCE OF PRECIPITATION TO NEAR ZERO BY MONDAY EVENING. PRESSURE GRADIENT WILL REMAIN FAIRLY TIGHT BOTH SUNDAY AND MONDAY...SO EXPECT TO SEE SOME GUSTY WESTERLY WINDS...ESPECIALLY IN THE AFTERNOON. DRYING TREND WITH NORMAL TO SLIGHTLY BELOW NORMAL TEMPERATURES WILL CONTINUE INTO THE EARLY WEEK. FORECAST MODELS BEGIN TO HINT AT ANOTHER LOW PRESSURE REGION AFFECTING THE AREA BETWEEN WEDNESDAY AND THURSDAY...BUT DUE TO INCONSISTENCY IN PREVIOUS MODEL RUNS...HAVE LITTLE CONFIDENCE IN THIS SOLUTION FOR THE TIME BEING. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...&& UPDATE...FOSTER PREVIOUS DISCUSSION....RPN/VIA AVIATION...FOSTER
Hazardous weather outlook, Aug 8, 10:16 AM PDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 1116 AM MDT FRI AUG 8 2008 MTZ001>005-043-090300- KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION- 1116 AM MDT FRI AUG 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY. THE MAIN THREAT TODAY AND THIS EVENING FROM STORMS WILL BE HEAVY RAIN. LOCAL PONDING OF WATER IN FIELDS AND ROADWAYS IS POSSIBLE NEAR STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE LIKELY AGAIN SATURDAY AS A COLD FRONT PUSHES THROUGH THE REGION. THESE STORMS ON SATURDAY COULD POTENTIALLY BE SEVERE ESPECIALLY FROM MISSOULA NORTHWARD...PRODUCING LARGE HAIL...HEAVY RAIN AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005-006-MTZ006-007-090300- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- 1116 AM MDT FRI AUG 8 2008 /1016 AM PDT FRI AUG 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY INTO THIS EVENING. THE MAIN THREAT FROM STORMS WILL BE HEAVY RAIN. LOCAL PONDING OF WATER IN FIELDS AND ON ROADWAYS IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE LIKELY AGAIN SATURDAY AS A COLD FRONT APPROACHES THE REGION. THESE STORMS ON SATURDAY COULD POTENTIALLY BE STRONG...PRODUCING SMALL HAIL AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ009-010-090300- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- 1116 AM MDT FRI AUG 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO TO WEATHER.GOV/MISSOULA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY TODAY INTO THIS EVENING. SLOW STORM MOTION WILL LEAD TO THE POTENTIAL FOR VERY HEAVY RAINFALL WHICH MAY PRODUCE LOCAL PONDING OF WATER IN LOW LYING AREAS...ON ROADWAYS AND FLASH FLOODING IN STEEP TERRAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE LIKELY AGAIN SATURDAY AS A COLD FRONT APPROACHES THE REGION. THESE STORMS ON SATURDAY COULD POTENTIALLY BE STRONG...PRODUCING SMALL HAIL AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ007-008-090300- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 1016 AM PDT FRI AUG 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY BECOMING POTENTIALLY STRONG THIS AFTERNOON. SOME STORMS MAY PRODUCE STRONG GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE LIKELY AGAIN SATURDAY AS A COLD FRONT PUSHES THROUGH THE REGION. THESE STORMS ON SATURDAY COULD POTENTIALLY BE SEVERE..PRODUCING LARGE HAIL...STRONG GUSTY WINDS AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 8, 7:06 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
806 PM MDT FRI AUG 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL 1 W OROFINO 46.48N 116.28W
08/08/2008 E0.75 INCH CLEARWATER ID TRAINED SPOTTER
A TRAINED SPOTTER REPORTED PENNY SIZE HAIL AND NUMEROUS
TREES AND LARGE BRANCHES BLOWN DOWN FROM DOWNTOWN OROFINO
TO 2 MILES WEST OF OROFINO.
0748 PM TSTM WND DMG 2 W OROFINO 46.48N 116.30W
08/08/2008 CLEARWATER ID TRAINED SPOTTER
A TRAINED SPOTTER REPORTED NUMEROUS TREES AND LARGE
BRANCHES DOWN. POWER IS OUT TO TOWN. NUMEROUS FIRE STARTS
WERE ALSO REPORTED.
&&
HENRYThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:37 PM PDT | Severe Thunderstorm Warning | MSO | Clearwater | 38 min |
| Aug 9, 11:23 AM PDT | Severe Thunderstorm Warning | MSO | Lemhi | 52 min |
| Aug 9, 1:06 PM PDT | Severe Thunderstorm Warning | MSO | Lemhi | 39 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.